Medical Negligence: When Children Are Given Incorrect Dosages of Medication

Medications are powerful. Although they have the power to heal, they also have the power to cause serious harm. This is especially the case when the wrong medication or incorrect dosage of drug is administered in a hospital or filled at a pharmacy.

While any type of medication mishap can have unfortunate consequences, medication mistakes involving babies and children can be deadly. Sadly, these types of mistakes occur far too often and are the result of carelessness and negligence by trained medical professionals, such as nurses, doctors, and pharmacists.

Children Are Seriously Affected by Medication Mistakes

One common type of medication mishap that affects children is when they are given the wrong dosage of medication. Most medications are formulated for adult dosages. When the same medication is used for children, it must be diluted using calculations performed by the doctor or pharmacist based on the child’s weight. This leaves huge room for error—a misplaced decimal point increases a dosage by ten times. When a small child is given an overdose of medicine it can be life-threatening due to the child’s small size and immature kidneys, liver, and immune system. Even a small increase in dosage could prove fatal for children, especially premature infants.

Contact a Child Malpractice Lawyer

If your child has suffered any serious injury or possible long-term side effect as a result of being given the wrong dosage of medicine—either at a hospital or pharmacy—you need to learn about your rights to seek justice through a medical malpractice claim. To learn more about your family’s rights, contact us now. At Shevlin Smith, we are happy to answer your questions and provide you with a free consultation. Simply call our office at (703) 591-0067.

Be the first to comment!
Post a Comment